Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 10, NWS San Francisco Bay Area, CA

September 8, 2023Monterey County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Sep 8, 2023, 3:02 AM PDT for Monterey County, Santa Cruz County, California. It took effect at Sep 9, 2023, 5:00 AM PDT. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2023, 3:02 AM PDT (10:02 UTC)
In effect from
Sep 9, 2023, 5:00 AM PDT
Expired
Sep 10, 2023, 10:02 PM PDT
In force
41 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 62 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WHUS46 KMTR 081002
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
302 AM PDT Fri Sep 8 2023

CAZ529-530-082200-
/O.NEW.KMTR.BH.S.0010.230909T1200Z-230910T1800Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
302 AM PDT Fri Sep 8 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

* WHAT...Increased risk for dangerous rip currents and larger
  breakers of 4 to 9 feet expected due to incoming southerly 
  swell.

* WHERE...Monterey Bay coastline and along the Big Sur Coast, 
  with largest risk for south facing beaches.

* WHEN...From late tonight through Sunday morning.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15
  to 16 seconds will arrive Saturday morning. This swell originated
  from Hurricane Jova and could bring an increased risk of 
  dangerous rip currents as well as elevated surf, particularly 
  for south facing beaches, including Santa Cruz.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.


&&

$$
8 follow-up statements
223 
WHUS46 KMTR 081605
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
905 AM PDT Fri Sep 8 2023

CAZ529-530-090015-
/O.EXT.KMTR.BH.S.0010.230909T1200Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
905 AM PDT Fri Sep 8 2023

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM LATE TONIGHT
THROUGH SUNDAY EVENING...

* WHAT...Increased risk for dangerous rip currents and larger 
  breakers of 4 to 9 feet expected due to incoming southerly 
  swell.

* WHERE...Monterey Bay coastline and along the Big Sur Coast, 
  with largest risk for south facing beaches.

* WHEN...From late tonight through Sunday evening.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15
  to 16 seconds will arrive Saturday morning. This swell
  originated from Hurricane Jova and could bring an increased risk
  of dangerous rip currents as well as elevated surf, particularly
  for south facing beaches, including Santa Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.

&&

$$
827 
WHUS46 KMTR 082355
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
455 PM PDT Fri Sep 8 2023

CAZ529-530-091200-
/O.CON.KMTR.BH.S.0010.230909T1200Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
455 PM PDT Fri Sep 8 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH SUNDAY EVENING...

* WHAT...Increased risk for dangerous rip currents and larger 
  breakers of 4 to 9 feet expected due to incoming southerly 
  swell.

* WHERE...Northern Monterey Bay and Southern Monterey Bay and 
  Big Sur Coast Counties.

* WHEN...From late tonight through Sunday evening.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15
  to 16 seconds will arrive Saturday morning. This swell
  originated from Hurricane Jova and could bring an increased risk
  of dangerous rip currents as well as elevated surf, particularly
  for south facing beaches, including Santa Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.

&&

$$
792 
WHUS46 KMTR 091021
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
Issued by National Weather Service Eureka CA
321 AM PDT Sat Sep 9 2023

CAZ529-530-091900-
/O.CON.KMTR.BH.S.0010.230909T1200Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
321 AM PDT Sat Sep 9 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Increased risk for dangerous rip currents and larger 
  breakers of 4 to 9 feet expected due to incoming southerly 
  swell.

* WHERE...Northern Monterey Bay and Southern Monterey Bay and 
  Big Sur Coast Counties.

* WHEN...Today through Sunday evening.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 15
  to 16 seconds will arrive Saturday morning. This swell
  originated from Hurricane Jova and could bring an increased risk
  of dangerous rip currents as well as elevated surf, particularly
  for south facing beaches, including Santa Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.

&&

$$
068 
WHUS46 KMTR 091820
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1120 AM PDT Sat Sep 9 2023

CAZ529-530-100230-
/O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1120 AM PDT Sat Sep 9 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Increased risk for dangerous rip currents and larger 
  breakers of 4 to 9 feet expected due to incoming southerly 
  swell.

* WHERE...Northern Monterey Bay and Southern Monterey Bay and 
  Big Sur Coast Counties.

* WHEN...Today through Sunday evening.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger southerly swell of 3 to 4 feet at 
  15 to 16 seconds will arrive Saturday morning. This swell 
  originated from Hurricane Jova and could bring an increased 
  risk of dangerous rip currents as well as elevated surf, 
  particularly for south facing beaches, including Santa Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.

&&

$$
104 
WHUS46 KMTR 100138
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
638 PM PDT Sat Sep 9 2023

CAZ529-530-101300-
/O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
638 PM PDT Sat Sep 9 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
EVENING...

* WHAT...Increased risk for dangerous rip currents and larger
  breakers of 4 to 9 feet expected due to southerly swell.

* WHERE...Northern Monterey Bay and Southern Monterey Bay and 
  Big Sur Coast Counties.

* WHEN...Now through Sunday evening.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger southerly swell of 3 to 5 feet at 13
  to 15 seconds is being observed by coastal buoys. This swell 
  originated from Hurricane Jova and could bring an increased risk
  of dangerous rip currents as well as elevated surf, 
  particularly for south facing beaches, including Santa Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.

&&

$$
814 
WHUS46 KMTR 101207
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
507 AM PDT Sun Sep 10 2023

CAZ529-530-110000-
/O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
507 AM PDT Sun Sep 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Increased risk for dangerous rip currents and larger
  breakers of 3 to 7 feet expected due to southerly swell.

* WHERE...Northern Monterey Bay and Southern Monterey Bay and 
  Big Sur Coast Counties.

* WHEN....Through 11 PM this evening.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger swell of 2 to 4 feet at 12 to 14 
  seconds is being observed by coastal buoys. This swell 
  originated from now Tropical Storm Jova and could bring an 
  increased risk of dangerous rip currents as well as elevated 
  surf, particularly for south facing beaches, including Santa 
  Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.

&&

$$
220 
WHUS46 KMTR 102347
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
447 PM PDT Sun Sep 10 2023

CAZ529-530-110600-
/O.CON.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
447 PM PDT Sun Sep 10 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Increased risk for dangerous rip currents and larger 
  breakers of 3 to 6 feet expected due to southerly swell.

* WHERE...Northern Monterey Bay and Southern Monterey Bay and 
  Big Sur Coast Counties.

* WHEN...Through 11 PM this evening.

* IMPACTS...Possible dangers to inexperienced swimmers, surfers, 
  and anyone standing or walking in or close to the water.

* ADDITIONAL DETAILS...Larger swell of 2 to 4 feet at 11 to 13 
  seconds is being observed by coastal buoys. This swell 
  originated from now Tropical Storm Jova and could bring an 
  increased risk of dangerous rip currents as well as elevated 
  surf, particularly for south facing beaches, including Santa 
  Cruz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never turn your back to the ocean! Sneaker waves can occur at any
time without warning. It is safest to swim at a beach with
lifeguards. If you are caught in a rip current, don't try to swim
against it. Instead, swim out of the current, parallel to the
shore, and then back to shore. If you can't swim, float or tread
water, and yell or wave for help if you need assistance.

&&

$$
805 
WHUS46 KMTR 110502
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1002 PM PDT Sun Sep 10 2023

CAZ529-530-110615-
/O.CAN.KMTR.BH.S.0010.000000T0000Z-230911T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1002 PM PDT Sun Sep 10 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Conditions have diminished below beach hazard statement criteria.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 11:23 PM PDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 11:23 PM PDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1123 PM PDT Thu Sep 7 2023

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 355 AM PDT Thu Sep 7 2023

Quiet weather this week with morning coastal clouds and afternoon
sun. Temps continue a gradual warming trend into the coming weekend.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 117 PM PDT Thu Sep 7 2023

Pretty classic day around the region with inland sunshine and
coastal clouds. It's a mix for 24 hour trends - some places are up
a few degrees and other places are down a few degrees. In the big
picture negligible changes in the sensible weather. Max
temperatures will top out in the 60s/70s at the coast and 70s/80s
inland.

For tonight - rinse and repeat for the most part. The low clouds
hugging the coast will move inland as the sun sets. The lower
confidence portion of the forecast will be the extent of cloud
cover tonight. Some of the hi-res models show an uptick in
northerly winds and N-S gradient, which does erode some of the
marine stratus. Current forecast will still keep some clouds, but
the Friday morning satellite imagery may look a little different
than this morning's imagery.

The standard work week will end in fine fashion with morning
clouds clearing to the coast with inland sunshine. The large area
of high pressure to the east will continue to inch its way
westward. Building 500mb hts and warming 850mb temps will
contribute to a more compressed marine layer and slightly warmer
temperatures. Higher likelihood (60-80%) of exceeding 90 degrees
for far interior Monterey and far East Bay.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 158 PM PDT Thu Sep 7 2023

Some interesting developments during the longer range forecast per
latest model guidance. Attention turns toward Hurricane Jova
currently spinning southwest of S Baja. While Jova isn't forecast
to turn toward CA like Hillary did moisture associated with is.
As Jova drifts NW the broad area of upper level tropical moisture
will interact with the steering flow around the upper level ridge.
This set up will help to advect higher PWAT air (0.75-1.0") over
the Central Coast Friday night into Saturday. In addition to some
tropical moisture aloft a weak jet feature will result in some
upper level instability. A few convective parameters are decent
for high-based convection - MU CAPE a few 100 j/kg, Modified TT
are 32-5 C, but lapse rates are marginal aloft. Point soundings
show a similar solution with elevated instability. Point
soundings also show that lower levels are dry so initial concern
would be dry thunderstorms. Confidence isn't high enough to fully
jump on board, but will be watching closely. A non-zero chance is
a good way to summarize it now. Even some of the ensembles are
also showing potential Friday night/Saturday on the HREF. Chances
fade quickly late Saturday in Sunday.

Sunday and beyond looks much more quiet.

&&

.AVIATION...
(06Z TAFS)
Issued at 1106 PM PDT Thu Sep 7 2023

Thinner stratus coverage along the coastline, which is bringing
more localized IFR-LIFR impacts along the coastline as stronger
northerly gradient is eroding stratus from the north. Despite
this, low clouds have funneled in through the Golden Gate. Low
clouds will likely not fill in much farther inland, with low to
moderate confidence it reaches SF Bay Area terminals overnight.
Clearing of any inland stratus that forms comes around 17-19Z.
Breezy onshore flow resumes Friday afternoon with wind speeds up
to 10-15 knots at the terminals. Low confidence in stratus
building before the end of the 24-hour TAF period, most likely
around Monterey Bay.

Vicinity of SFO... VFR through the evening with diminishing
northwest winds. Main question will be how an area of clearing to
the west of the San Mateo Peninsula will impact stratus development.
Low to moderate confidence (20-30% probability) in IFR stratus
coming over the terminal later tonight, have retained a TEMPO to
account for the possibility. Stratus probabilities diminish by 18Z,
with gusty northwest winds developing Friday afternoon, gusting up
to 25 knots. Low confidence in stratus development starting late
Friday evening through the end of the TAF period.

SFO Bridge Approach... Similar to SFO.

Monterey Bay Terminals... IFR-LIFR through the night with light
winds. Valley drainage winds possible in the morning hours, as
ceilings lift and then clear closer to 18Z. Onshore flow resumes
by afternoon Friday with low clouds returning late evening.

&&

.MARINE...
(Tonight through next Tuesday)
Issued at 857 PM PDT Thu Sep 7 2023

Moderate north winds persist through the night into Friday. More
widespread, breezy to gusty conditions will develop later this
weekend into early next week, especially near the coastal jets. In
addition, several swell trains will continue to propagate through
the waters over the next several days, characterized by a long
period southerly swell and moderate period northwesterly swell.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...Small Craft Advisory from 3 PM to 9 PM PDT Friday for PZZ540.

     Small Craft Advisory until 9 AM PDT Friday for PZZ570.

&&

SHORT TERM...MM
LONG TERM....MM
AVIATION...McCorkle/DialH
MARINE...DialH

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:58 AM PDTSmall Craft AdvisoryMTR6 days
Sep 8, 12:59 PM PDTFire Weather WatchMTRMonterey, San Benito15 hr
Sep 8, 2:33 PM PDTGale WarningMTR36 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.